

International Workshop Baikal–Hokkaido Archaeology Project May 5–7, 2014

Main sponsors:

Social Sciences and Humanities Research Council of Canada–Major Collaborative Research Initiative Award: *Holocene Hunter-Gatherers of Northeast Asia*, Project # RES0007122 Japan Society for the Promotion of Science Core-to-Core Program (Advanced Research Networks): *Advanced Core Research Centre for History of Human Ecology in the North*, Project #24242030

Academic Program

Day 1 Monday May 5, 2014: Glacier Room, Lister Conference Centre

87 Avenue & 116 Street (10-minute walk west of Campus Tower)

- 8:30 Coffee and light breakfast on-site
- 9:00 Opening address and announcements, A. Weber
- 9:30 Paper Session 1 (60 minutes), Chair R. Schulting
- 9:30 Kato Hirofumi, Naganuma Masaki, Sato Takao: Results of the archaeological excavation from Hamanaka 2 site 2011 and 2013 field years
- 9:50 Hirasawa Yu: Paleolithic Study in Sakhalin and Hokkaido: Seeking a Possibility of Paleolithic Site Existence on Rebun Island
- 10:10 Jordan Peter: Early pottery residue studies in Japan, Sakhalin, and Alaska
- 10:20 Ishida Hajime, Yoneda Minoru: Bioarchaeology in people of the Prehistoric Okhotsk Culture and new findings from fieldwork on Rebun Island
- 10:30 Coffee break

11:00 Paper Session 2 (60 minutes), Chair V. Bazaliiskii

- 11:00 Shchetnikov Alexander, White Dustin, Bezrukova Elena: First results using the new UWITEC drilling equipment for lake sediment studies in Cis-Baikal area
- 11:20 Tarasov Pavel, Mueller Stefanie, Schmidt Mareike, Kossler Annette, Wagner Mayke and the Lake Kushu Research Consortium: First results of palaeoenvironmental and geochronological research from the Lake Kushu sediment core RK12 and Hamanaka 2 site on Rebun Island, Japan
- 11:40 Scharlotta Ian: Recent methodological developments in biogeochemical techniques to track mobility in Middle Holocene hunter gatherer groups in Cis-Baikal
- 12:00 Paper Discussion Session 1 & 2
- 12:30 Lunch on-site

13:30 Paper Session 3 (60 minutes), Chair D. White

- 13:30 Clarke Megan: An exploration of the utility of dental calculus in the study of diet in the middle Holocene Cis-Baikal
- 13:50 Purchase Samantha: Infectious disease as an indicator of physiological stress in the middle Holocene Cis-Baikal
- 14:10 Lieverse Angela, Schulting Rick: Violence in the Cis-Baikal and Hokkaido
- 14:20 Schulting Rick, Ramsey Christopher B., Goriunova Olga, Bazaliiskii Vladimir, Weber Andrzej: *Examination of the fresh water reservoir effect in the Cis-Baikal region*
- 14:30 Paper Discussion Session 3
- 15:00 Coffee break

15:30 Round-table Discussion 1

Critical Evaluation of the Bioarchaeology of Individual Life Histories Approach
Moderator: H. McKenzie; Presenters: A. Lieverse, K. Ames, R. Losey (5–10 minutes each)

No group dinner planned. Participants can go wherever they'd like.

20:00 Free networking time. All interested parties are encouraged to meet at *Hudsons Canadian Tap House* (11113-87 Avenue, a few steps directly east of Campus Tower).

Day 2 Tuesday May 6, 2014: Glacier Room, Lister Conference Centre

- 8:30 Coffee and light breakfast on-site
- 9:00 Paper Session 4 (90 minutes), Chair H. Ishida
- 9:00 Moussa Nour: Maternal and Paternal Genetic Background of Late Neolithic and Early Bronze Age Populations of Lake Baikal Area
- 9:20 Adachi Naboru: *DNA analysis of the skeletons excavated from Hamanaka 2 site, Rebun Island, Hokkaido, Japan*
- 9:30 Yang Dongya, Rodrigues Antonia: Ancient DNA Analysis of Roe and Red Deer from Ust'-Khaita
- 9:50 Masuda Ryuichi, Sato Takao: DNA analysis of animal remains in the Rebun Island
- 10:00 Schurr Theodore: *Holocene Interactions in Northeast Asia from Biological Anthropology and Genetic Perspectives*
- 10:10 Paper Discussion Session 4
- 10:30 Coffee break

11:00 Paper Session 5 (60 minutes), Chair H. Kato

- 11:00 Schulting Rick, Yoneda Minoru: An overview of the stable isotope data on human bone collagen from Baikal and Hokkaido
- 11:20 Weber Andrzej, Bronk Ramsey Christopher, Schulting Rick, Goriunova Olga, Bazaliiskii Vladimir: Freshwater reservoir effect corrections to chronology of middle Holocene hunter–gatherers in the Cis-Baikal region of Siberia
- 11:40 Tsutaya Takami: Stable isotope analysis of feeding ecology in the Okhotsk culture
- 12:00 Paper Discussion Session 5
- 12:30 Lunch on-site

13:30 Round-table Discussion 2

Topic 2. Comparative Approach to Hunter–gatherer Culture Change: Baikal and Hokkaido Moderator: K. Ames; Presenters: P. Jordan, D. Yesner (5–10 minutes each)

15:00 Coffee break

15:30 Round-table Discussion 3

Topic 3. Spheres of Interaction in Northeast Asia during the Holocene

Moderator: J. Habu; Presenters: K. Ames, T. Schurr (5–10 minutes each)

No group dinner planned. Participants can go wherever they'd like.

20:00 Free networking time. All interested parties are encouraged to meet at *Sherlock Holmes Pub* (8519-112 Street, 1 block southwest of Campus Tower).

Day 3 Wednesday May 7, 2014: Aon Room, Alumni House

11515 Saskatchewan Drive (15-minute walk northwest of Campus Tower)

8:30 Coffee and light breakfast on-site

9:00 Round-table Discussion 4

Topic 4. Challenges and Promises of Interdisciplinary and International Collaborative Research Moderator: P. Tarasov; Presenters: J. Habu, B. Fitzhugh (5–10 minutes each)

10:30 Coffee break

11:00 Paper Session 6 (70 minutes), Chair O. Goriunova

- 11:00 Lynch Sean: Obsidian resource use from the Jomon to Okhotsk period on Rebun Island, Japan: a pXRF analysis of archaeological obsidian
- 11:20 Shepard Benjamin: Evaluating the prestige goods model among hunter-gatherers in the Cis-Baikal, Siberia: implications for understanding long-distance interaction and political integration during the middle Holocene
- 11:40 Iwanami Ren: Zooarchaeological studies using the cut marks based on comparative studies between sea mammals and domestic animals
- 12:00 Losey Robert, Nomokonova Tatiana: Recent Zooarchaeological Research in Siberia
- 12:10 Paper Discussion Session 6
- 12:30 Lunch on-site

13:30 Paper Session 7 (20 minutes), Chair R. Masuda

- 13:30 Lieverse Angela, Temple Daniel, Stock Jay, Macintosh Alison: *Skeletal morphology and growth in the Cis-Baikal*
- 13:50 Paper Discussion Session 7
- 14:00 Closing plenary session and closing address, Chair A. Weber

BHAP wind-up dinner and drinks

Faculty Club, 11435 Saskatchewan Drive (east of Alumni House, northwest of Campus Tower) **17:30–18:30** Cocktails (cash bar) **18:30** Banquet Dinner